Proton Pump Inhibitors Signicantly Increase Risk of C-DiffMay 10, 2012 | Parker Waichman LLP
A new comprehensive study of the effects of Proton Pump Inhibitor (PPI) drugs like Nexium, Prevacid, Prilosec, and Protonix has revealed their association with a greater risk of the life-threatening Clostridium difficile infection (C-diff. or CDI).
According to a report at FamilyPracticeNews.com, researchers at the European Congress of Clinical Microbiology and Infectious Diseases have discovered a “robust association” between the popular and widely-prescribed class of drugs most often used to treat conditions like heartburn, acid reflux disease, and other similar issues. The study adds that “most” use of these drugs is unjustified and providing only more risks than benefits to a recipient.
For the study, researchers used the results of 30 previously conducted reviews of PPI drugs and conducted a systematic review and meta-analysis to reach its conclusions. The studies were required to have been looking for a link between taking PPI drugs and CDI and 30 studies published by the end of January were included, from the U.S., U.K., Canada, and Israel. This latest study included those which looked at the risks associated with community-acquired CDI, hospital-acquired CDI, or both.
They believe the results of this study will have global impact on future prescriptions written for PPI drugs. In addition to this specific risk, PPI drugs - especially when used for long periods of time - have been associated with risks of bone fractures, specifically of the hips and wrists. According to the report, the study found that PPI drugs “significantly increased risk for CDI, with an odds ratio of 1.58 (95% confidence interval [CI], 1.38-1.80). The pooled proportion of CDI patients who were exposed to antibiotics was 0.70 (95% CI, 0.64-0.75).”
Earlier this year, the Food and Drug Administration issued an alert similar to the worries expressed through this latest study, warning that taking PPI drugs likely increased a person’s risk of developing C-diff infection.
In breaking down the studies further, researchers were able to determine that a patient’s location and exposure to antibiotics while taking PPI drugs likely increased their risk of developing CDI over a factor like gender. Higher risks were noted in Canadian and Israeli studies than from those conducted in the U.S. and U.K. Unpublished studies also impacted the risk factors associated with PPI drugs.
This study was still not able to determine exactly why PPI drugs were associated with this increased risk of C-diff infections. Possible reasons for the risk factors, theorized by the study researchers, included the facts that PPI drugs do not kill the “vegetative” form of the infection and the drugs also impair “gastric emptying,” a condition that improves the growth of the vegetative form of CDI.